Hail, Jackson
- When
- May 10, 7:55 PM EST
- Where
- Jackson County, Jackson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -82.630
Quarter size hail happening at time of call, some stones possibly larger.
A few thunderstorms developed during the evening hours over southeast Ohio. Quarter sized hail was observed from a storm in Jackson County with a few reports of smaller hail received as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A few thunderstorms developed during the evening hours over southeast Ohio. Quarter sized hail was observed from a storm in Jackson County with a few reports of smaller hail received as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 6:53 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
753 PM EDT Sun May 10 2020
.SYNOPSIS...
Cold front with rain and isolated thunderstorms exits east of
the mountains early tonight. High pressure Tuesday and Wednesday.
Warm front Thursday. Weak cold front for the end of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 750 PM Sunday...
Cold front crossing the area should exit the eastern mountains by
03Z. Adjusted hourly temperatures with a slower cooling trend
through tonight. A freeze warning continues in effect for the
highest peaks of Randolph and Pocahontas counties. Rest of
forecast remains on track.
As of 145 PM Sunday...
A pleasant, if a little breezy, day will give way to rain showers
and thunderstorms late this afternoon into this evening ahead of an
approaching cold front. An initial round of showers associated with
a leading mid-level wave currently crossing over Wilmington will
approach our southeastern Ohio Counties by 3 pm this afternoon. With
more substantial cold air aloft well back to the west, would not
expect much more than a rumble or two with this activity, and given
rather dry low levels and generally weak intensity of showers, much
of this may not even reach the ground. Any precipitation that does
reach the ground coupled with rapid clearing behind the line should
serve to offset any conditional instability losses associated with a
brief dip in surface temperatures for the next wave of storms along
the cold front.
Storms along the front should be the main show this evening with
MLCAPE up to 400J/kg and bulk shear around 40KTs promoting at least
some updraft organization of thunderstorms and any stronger showers.
Given steep low level lapse rates and overall very dry sub-cloud
layer air, strong to isolated damaging wind gusts will be the primary
threat. Given low freezing levels could see a fair amount of
small hail with some minor accumulations possible in the
strongest cores as well. Think any strong/severe threat will
largely remain confined to the Middle Ohio Valley with storms
weakening as they advance further east into West Virgina through
the evening as surface heating wanes.
The cold front exits east out of the region by midnight, with wrap
around moisture working into the area by early Monday. Upslope
enhanced flow into the northern mountains of West Virgina coupled
with cold surface temperatures should yield some snow accumulations
of up to 3 inches across the most upslope flavored western slopes
with minimal, if any, accumulations expected elsewhere.
With cold air advection behind the front, the mountains will
struggle to rise above freezing again until Tuesday morning. A
freeze warning remains in effect for mainly the highest elevations
of our WV mountain zones. The continued influx of cold air will also
keep our winds up tonight and into Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM Sunday...
The possibility of lingering showers from wrap around flow due
to a surface low to the northeast will persist through Monday
evening with the possibility of a mix in the highest peaks and
ridges. A dry cold front is forecast to to slide over the great
lakes and into the area which will provide lifting to reinforce
the northwest flow and consequently the chance for upslope
showers in the higher elevations. Little to no accumulations are
expected during that period. Temperatures overnight again will
drop to around 20 degrees below the climatological norms,
therefore a frost or freeze warning may need to be considered in
other areas besides the mountains where a warning is already in
place. Guidance is a little warmer than previous runs so opted
to not issue anything now, however next shift may need to
revisit this idea.
For Tuesday, an upper level trough moves across providing moisture
and lifting to maybe squeeze out a few showers before high pressure
moves in from the west and drys out the area. High pressure holds on
through Wednesday as it shifts east over the Atlantic allowing an
increase in PoPs starting late Wednesday. Again, overnight lows will
drastically be below the norms on Wednesday morning, however
slightly higher than freezing except for the mountains. In this
case a freeze watch or warning again may be warranted for the
mountains. Frost is also a possibility for parts of the
lowlands. A warming trend will commence going forward with
seasonable temperatures expected in the next period.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...
Starting Thursday, not too much has changed since the last few
models runs. We still have a system forecast to affect the area into
Friday traversing around the periphery of the anti-cyclonic flow of
high pressure over the Atlantic. This system brings in
anomalously high PWATs creating the potential for a good rain
event lasting into Saturday. Right now, the QPF is around an
inch across the northern half with lesser amounts to the
southern portions according to WPC. From then on, as the high
pressure slowly moves further off to the east, another system
rides in on that same periphery and a few upper level short
waves cross over the area bringing more unsettled weather
through Sunday.
Chances of precipitation cover the entire area for the rest of
the long term and beyond as more disturbances get a chance to
cross over into the area. Took out likely PoPs since models have
slightly different solutions going into Monday. As the high
pressure moves off and breaks down causing the area to be more
susceptible to disturbances, decided to trim down Pops even
further going into the new work week since confidence is low
that far out. The warming trend will continue through this
period raising temperatures to above seasonable into the low
80's and close to 70F degrees in the lowlands and mountains,
respectfully. With this much heating for the area and moisture
due to the semi-active weather pattern expected, added the the
possibility of thunderstorms over the entire period mainly
during daytime heating.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...
A cold front diminished in intensity as it crossed the OH River
this evening. However, gusty rain showers can produce wind gusts
up to 35 knots along their path. Have coded these winds at HTS,
CRW and CKB through at least 03Z. These showers could produce
periods of IFR conditions through 03Z. Have less confidence
these showers could affect BKW this evening. Coded gusty winds
with light showers at BKW for now. Behind the front, singular
storms have develop and continue to move east northeast. Some of
these storms will affect portions of the Middle southeast Ohio,
but it is uncertain if they would affect PKB at this time.
Coded VCTS at PKB to this respect.
Conditions will remain MVFR/IFR as post frontal wrap around
moisture moves over the area overnight. These conditions will
quickly improve to VFR during the late Monday morning hours due
to diurnal mixing.
Winds should remain up and gusty tonight and into the day
Monday with gusts around 20KTs in cold air advection behind the
front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of precipitation tonight and
associated restrictions may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 05/11/20
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H M H H H M H H H
HTS CONSISTENCY H H H H H H H L H H H M
BKW CONSISTENCY H H M H M H H M M L M M
EKN CONSISTENCY H H H M M M H H M M M M
PKB CONSISTENCY H H M H H H H M H H H H
CKB CONSISTENCY H M M H M M M M L H H M
AFTER 00Z TUESDAY...
No widespread IFR conditions are expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from midnight tonight to 11 AM EDT Tuesday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/JZ
NEAR TERM...ARJ/JP
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJHazardous Weather Outlook National Weather Service Charleston WV 910 AM EDT Sun May 10 2020 VAZ003-004-WVZ013-015-016-018-020-024>031-033-034-515>517-519-111315- Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Doddridge-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Northwest Nicholas- 910 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost or freeze headlines may be necessary Monday night into Tuesday morning. Frost may occur again Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ032-039-040-518-520>522-524-525-111315- Taylor-Upshur-Barbour-Southeast Fayette-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 910 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost or freeze headlines may be necessary again Monday night into Tuesday morning and Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.. WVZ523-526-111315- Northwest Pocahontas-Southeast Randolph- 910 AM EDT Sun May 10 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EDT TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. A Freeze Warning may be necessary again Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 111315- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie- 910 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected late this afternoon into this evening. A few of the storms may contain strong to damaging winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost or freeze headlines may be necessary again Monday night into Tuesday morning. Frost may occur again Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
820 PM EDT Sun May 10 2020
VAZ003-004-WVZ013-015-024>026-033-034-515-110045-
Dickenson-Buchanan-Wyoming-Northwest
Raleigh-McDowell-Boone-Kanawha-Lincoln-Logan-Mingo-
820 PM EDT Sun May 10 2020
...A LINE OF STRONG SHOWERS WILL AFFECT
DICKENSON...BUCHANAN...WESTERN MCDOWELL...MINGO...SOUTH CENTRAL
KANAWHA...SOUTHWESTERN LINCOLN...NORTHWESTERN RALEIGH...WESTERN
WYOMING...LOGAN AND BOONE COUNTIES...
At 820 PM EDT, radar indicated showers were located along a line
extending from near Chapmanville to 6 miles south of Clintwood.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Williamson, Madison, Logan, Clintwood, Grundy, Haysi, John Flannagan
Lake, Breaks Interstate, Davenport, Oceana, Chapmanville, Man,
Delbarton, Van, Gilbert Creek, Mount Gay-Shamrock, Harts, Mallory,
Burnwell and Hinch.
This includes the following highways...
West Virginia Turnpike between mile markers 68 and 70.
Route 119 between mile markers 1 and 50.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3702 8248 3713 8255 3720 8256 3727 8235
3754 8197 3755 8213 3765 8218 3763 8219
3764 8220 3768 8230 3774 8233 3805 8219
3809 8135 3721 8176 3713 8192 3713 8199
3705 8204 3704 8217 3696 8235
TIME...MOT...LOC 0020Z 267DEG 44KT 3797 8195 3707 8242
12Special Weather Statement
National Weather Service Charleston WV
824 PM EDT Sun May 10 2020
WVZ015-020-027>032-039-040-517-519-521-110100-
Doddridge-Kanawha-Northwest Webster-Northwest
Nicholas-Upshur-Lewis-Braxton-Northwest
Fayette-Barbour-Clay-Harrison-Taylor-Gilmer-
824 PM EDT Sun May 10 2020
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN KANAWHA...UPSHUR...
WEBSTER...BARBOUR...HARRISON...SOUTHEASTERN DODDRIDGE...TAYLOR...
NICHOLAS...GILMER...LEWIS...BRAXTON...CLAY AND NORTHERN FAYETTE
COUNTIES...
At 823 PM EDT, radar indicated showers were located along a line
extending from 7 miles west of Lumberport to near Pratt. Movement was
east at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Clarksburg, Buckhannon, Grafton, Weston, Summersville, Philippi,
Glenville, Sutton, Clay, Audra State Park, Webster Springs,
Bridgeport, Shinnston, Belington, Stonewood, Montgomery, Nutter Fort,
Salem, Ansted and Cedar Grove.
This includes the following highways...
Interstate 79 between mile markers 33 and 128.
West Virginia Turnpike between mile markers 71 and 81.
Route 50 in West Virginia between mile markers 62 and 82.
Route 19 between mile markers 24 and 68.
Route 33 between mile markers 1 and 17.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3898 7989 3895 8008 3875 8012 3874 8024
3852 8032 3834 8052 3811 8088 3808 8154
3853 8121 3871 8099 3876 8104 3943 8053
3943 8028 3939 8020 3941 8011 3939 8009
3943 7999 3943 7990 3930 7989 3923 7981
TIME...MOT...LOC 0023Z 266DEG 36KT 3938 8049 3815 8141
12Special Weather Statement
National Weather Service Charleston WV
825 PM EDT Sun May 10 2020
WVZ015-020-027>032-039-040-517-519-521-110100-
Doddridge-Kanawha-Northwest Webster-Northwest
Nicholas-Upshur-Lewis-Braxton-Northwest
Fayette-Barbour-Clay-Harrison-Taylor-Gilmer-
825 PM EDT Sun May 10 2020
...A LINE OF STRONG SHOWERS WILL AFFECT SOUTHEASTERN
KANAWHA...UPSHUR...WEBSTER...BARBOUR...HARRISON...SOUTHEASTERN
DODDRIDGE...TAYLOR...NICHOLAS...GILMER...LEWIS...BRAXTON...CLAY AND
NORTHERN FAYETTE COUNTIES...
At 823 PM EDT, radar indicated showers were located along a line
extending from 7 miles west of Lumberport to near Pratt. Movement was
east at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Clarksburg, Buckhannon, Grafton, Weston, Summersville, Philippi,
Glenville, Sutton, Clay, Audra State Park, Webster Springs,
Bridgeport, Shinnston, Belington, Stonewood, Montgomery, Nutter Fort,
Salem, Ansted and Cedar Grove.
This includes the following highways...
Interstate 79 between mile markers 33 and 128.
West Virginia Turnpike between mile markers 71 and 81.
Route 50 in West Virginia between mile markers 62 and 82.
Route 19 between mile markers 24 and 68.
Route 33 between mile markers 1 and 17.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3898 7989 3895 8008 3875 8012 3874 8024
3852 8032 3834 8052 3811 8088 3808 8154
3853 8121 3871 8099 3876 8104 3943 8053
3943 8028 3939 8020 3941 8011 3939 8009
3943 7999 3943 7990 3930 7989 3923 7981
TIME...MOT...LOC 0023Z 266DEG 36KT 3938 8049 3815 8141
12Special Weather Statement
National Weather Service Charleston WV
843 PM EDT Sun May 10 2020
OHZ086-087-110115-
Gallia-Lawrence-
843 PM EDT Sun May 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GALLIA AND
CENTRAL LAWRENCE COUNTIES...
At 842 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Webster to 8 miles west of
Load. Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Ironton, Gallipolis, Lake Vesuvius, Gallia, Vernon, Waterloo, Hanging
Rock, Gage, Pedro and Centerpoint.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3860 8274 3865 8277 3868 8276 3868 8270
3875 8270 3875 8266 3885 8265 3885 8214
3882 8217 3880 8222 3878 8222 3851 8266
3854 8270 3856 8273 3856 8278 3857 8281
TIME...MOT...LOC 0042Z 265DEG 28KT 3881 8262 3853 8311
12Special Weather Statement
National Weather Service Charleston WV
845 PM EDT Sun May 10 2020
KYZ101-110115-
Greenup-
845 PM EDT Sun May 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GREENUP
COUNTY...
At 845 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Oak Hill to near Load.
Movement was east at 35 mph.
Winds in excess of 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Ironton, Greenup, Load, Greenbo Lake, Franklin Furnace, Flatwoods,
Russell, Raceland, Wurtland, Bellefonte, Brushart, Warnock and Grays
Branch.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3853 8315 3867 8287 3858 8284 3856 8279
3853 8269 3851 8266 3848 8270 3849 8313
3851 8317
TIME...MOT...LOC 0045Z 265DEG 28KT 3881 8256 3854 8305
12Special Weather Statement
National Weather Service Charleston WV
848 PM EDT Sun May 10 2020
VAZ003-004-WVZ015-024>026-033-034-515>518-110115-
Dickenson-Buchanan-Wyoming-Northwest Raleigh-McDowell-Southeast
Raleigh-Boone-Kanawha-Southeast Fayette-Logan-Mingo-Northwest
Fayette-
848 PM EDT Sun May 10 2020
...A LINE OF STRONG SHOWERS WILL AFFECT
DICKENSON...BUCHANAN...MCDOWELL...SOUTHEASTERN MINGO...SOUTH CENTRAL
KANAWHA...RALEIGH...WYOMING...SOUTHEASTERN LOGAN...FAYETTE AND
SOUTHEASTERN BOONE COUNTIES...
At 847 PM EDT, radar indicated showers were located along a line
extending from 6 miles southwest of Burnwell to near Clintwood.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Beckley, Fayetteville, Welch, Clintwood, Grundy, Pineville, Haysi,
John Flannagan Lake, Breaks Interstate, Davenport, Babcock State
Park, Oak Hill, Mullens, Mount Hope, Mabscott, Oceana, Sophia, Gary,
War and Northfork.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 70.
Interstate 64 in West Virginia between mile markers 120 and 136.
Route 19 between mile markers 1 and 23.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3702 8248 3712 8253 3754 8197 3754 8206
3808 8148 3811 8088 3806 8087 3806 8080
3795 8081 3787 8075 3782 8094 3768 8088
3771 8098 3759 8109 3758 8120 3727 8142
3721 8156 3724 8174 3704 8208
TIME...MOT...LOC 0047Z 265DEG 44KT 3799 8149 3708 8249
12The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
1 hail. Local standard time, as filed.
Quarter size hail happening at time of call, some stones possibly larger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895456.